Iowa, 2016Winter Storm in Iowa, March 23 to 24, 2016
March 23 to 24, 2016 · NWS FSD · 11 events in 11 counties and zones
Snowfall varying greatly from 3 to 17 inches was preceded by rain in part of northwest Iowa. The snow was accompanied by north to northeast winds gusting as high as 50 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall varying greatly from 3 to 17 inches was preceded by rain in part of northwest Iowa. The snow was accompanied by north to northeast winds gusting as high as 50 mph. Although the snow was wet, the strong winds contributed to the storm by causing blowing snow while the snow was falling. The snow fell from the afternoon of March 23rd to the early morning of March 24th. The heaviest snow was in the Sioux City area, with heavy snow extending northeast from there to around Spencer. Lighter accumulations fell over the northwest corner of the state, and also to the southeast from Ida Grove to Storm Lake, where more rain fell before changing to snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 11:40 AM CST, 20 minutes earlier.
Area forecast discussion, Mar 23, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 PM CDT WED MAR 23 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT WED MAR 23 2016
MAIN FEATURE OF TODAY AND TONIGHTS WINTER STORM FORECAST IS A HEAVY
SNOW THREAT THAT HAS INCREASED FOR THE SOUTHEASTERN CORNER OF
NORTHWEST IOWA...SIOUX CITY TO STORM LAKE... FOR THIS EVENING DUE TO
A SLOWING OF THE UPPER LOW AND THE DEVELOPMENT OF A GOOD
FRONTOGENETIC BAND OVER THAT AREA BY THE END OF TODAY INTO THIS
EVENING. WITH REPEAT LOBES CIRCULATING AROUND THE UPPER LOW AS IT
MOVES EAST...THIS WILL BRING IN EFFECT A STEADY SHIFT OF SUCH NE/SW
BAND FROM THE MIDDLE OF THE AREA TODAY OVER THE AREA THIS EVENING.
MODELS A DAY OR SO AGO HAD THIS BAND WEAKENING AS IT SHIFTED OVER
THIS AREA BUT WITH SLOWER MOVEMENT IT WILL CONTINUE TO BE REINFORCED
BY A FEED IN OF MOIST AND UNSTABLE AIR WHICH WILL NOT BE BOUND BY
CAPPING...AS IT APPEARED A DAY OR SO AGO...SINCE IT WILL BE
DYNAMICALLY LIFTED OVER THE STRONG FRONTAL BOUNDARY ALOFT. THIS AREA
AND THE REST OF NORTHWEST IOWA...WHICH WILL BE SUBJECT TO THE
STRONGEST WINDS...WILL HAVE TO BE WATCHED FOR POTENTIAL BLIZZARD
CONDITIONS AS HEAVY SNOW DEVELOPS BY EVENING. FOR NOW WILL GO WITH A
WINTER STORM WARNING THERE AS WELL AS CONTINUING THE WARNING UP TO
WINDOM/PIPESTONE MN/SIOUX FALLS AND WEST SOUTHWEST TO THE GREGORY
COUNTY/PICKSTOWN AREA. THAT SOUTHWEST CORNER REMAINS MARGINAL BUT
ENOUGH THREAT IS STILL THERE FOR RAPIDLY DEVELOPING SNOW AND WINDY
CONDITIONS THIS MORNING TO KEEP THE WARNING.
THE SNOW WILL DEVELOP TODAY AS THE INCREASE IN PRECIPITATION
COVERAGE COINCIDES WITH COOLING FROM THE NORTH AND DYNAMIC COOLING
IN THE DEVELOPING AND POTENTIALLY CONVECTIVE PRECIPITATION. A FAIRLY
NARROW BAND OF MIXED PRECIPITATION INCLUDING A LITTLE SLEET WILL
MOVE TO THE SOUTHEAST AS THE COOLING FACTORS WORK TOGETHER. JUST A
LITTLE FREEZING RAIN MAY BRIEFLY FALL IN THE MIX. THIS WOULD
PROBABLY BE MAINLY IN SOUTHWEST MINNESOTA DIE TO THE NORTHEASTERLY
FLUX OF LOW LEVEL COLDER AIR EVEN NOW MAKING ITSELF KNOWN.
HOWEVER...GENERAL COOLING OF WARM LAYERS ALOFT SHOULD LIMIT FREEZING
RAIN TO PATCHY AND BRIEF OCCURRENCES.
A SHARP DROPOFF IN SNOWFALL IS STILL EXPECTED NORTHWEST OF THE
WARNING AREA WHICH IS NORTHWEST OF WHERE THE BEST MID LEVEL FRONT
DISCUSSED ABOVE INITIALLY SETS UP. THE EARLIER WATCH FROM MARSHALL
MN AND BROOKING SD WSW TO MITCHELL SD IS BEING CONVERTED TO A
WINTER WEATHER ADVISORY. STILL FURTHER WEST...IT APPEARS A SHARP
SNOWFALL GRADIENT WILL ACTUALLY BE OVER THOSE LARGE WARNING
COUNTIES...CHARLES MIX AND GREGORY...AND FEEL AN ADVISORY IS NOT
NEEDED FOR CHAMBERLAIN TO WHITE LAKE. FURTHER NORTHWEST STILL...LESS
THAN AN INCH IS EXPECTED AT HURON.
WINDS WILL BE GREATEST OVER THE SOUTHEAST PART OF THE AREA IN
NORTHWEST IOWA...AS DISCUSSED ABOVE...WITH MAXIMUM WINDS GRADUALLY
DROPPING OFF TO THE NORTHWEST. THIS OF COURSE INTRODUCES SOME
BLOWING OF THE WET SNOW TO THE WARNING AREA.
TEMPERATURES TODAY WILL GENERALLY COOL TO NEAR OR BELOW FREEZING...
THOUGH A LITTLE RECOVERY INTO THE MID 30S SEEMS LIKELY THIS
AFTERNOON NORTHWEST INCLUDING THE HURON AREA.
AS MENTIONED ABOVE...SNOW WILL DECREASE FROM THE NORTHWEST TONIGHT
BUT THE DECREASE WILL BE LATER THAN WE HAD BEFORE WITH THE SLOWER
STORM MOVEMENT. MOST OF THE SNOW SHOULD BE ENDING BEFORE THE END OF
THE NIGHT AND WINDS WILL ALSO STEADILY DECREASE FROM THE NORTHWEST.
CLOUDS WILL DECREASE FROM THE NORTHWEST WITH CLOUDY SKIES CONTINUING
IN THE STORM LAKE AREA TO THE END OF THE NIGHT.
SNOW ACCUMULATIONS THROUGH TONIGHT SHOULD RANGE FROM 4 TO 8 INCHES
IN THE LARGE WARNING AREA TO LESS THAN AN INCH AROUND HURON. FAIRLY
DEEP LIFT EXTENDING WELL ACROSS THE DENDRITIC ZONE WILL HELP WITH
THE HEAVY NATURE OF THE SNOW. AS USUAL...THE POTENTIAL FOR PATCHY
HEAVIER ACCUMULATIONS WILL EXIST IN THE POTENTIALLY CONVECTIVE SNOW.
HAVE NOT ADDED THUNDER TO THE GRIDS BUT WOULD NOT BE SHOCKED TO SEE
A LITTLE OF THAT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 352 AM CDT WED MAR 23 2016
THE STRONG UPPER AND SURFACE LOW BEGINS TO MOVE RAPIDLY EASTWARD ON
THURSDAY. IN FACT THE SURFACE LOW IS ALREADY OVER NORTHEAST ILLINOIS
BY 18Z THURSDAY. LIMITING STREAMLINES IN THE 850-700MB LAYER
STRONGLY SUGGEST THAT THE PRECIP THREAT WILL BE JUST EAST OF OUR
NORTHWEST IA ZONES BETWEEN 12Z AND 15Z THURSDAY. THEREFORE HAVE A
DRY DAY ON TAP FOR THURSDAY WITH DECREASING WINDS. HIGHS ARE THE
MAIN CONCERN...AND WITH SIGNIFICANT SNOW COVER ACROSS MANY AREAS
MINUS LOCATIONS IN PARTS OF EAST CENTRAL SD...FAVORED THE COOLER
BIAS CORRECTED READINGS...ESPECIALLY THE BIAS CORRECTED RAW MODEL
VALUES WHICH DISPLAYED WIDESPREAD 30S WHERE MODERATE TO HEAVY SNOW
COVER IS EXPECTED.
ON THURSDAY NIGHT...THE SURFACE WINDS SHIFT TO A SOUTHERLY DIRECTION
AHEAD OF A SURFACE TROUGH OF LOW PRESSURE MOVING ACROSS THE WESTERN
HIGH PLAINS. IN FACT THE FLOW MAY BECOME A LITTLE BREEZY ALONG AND
WEST OF INTERSTATE 29. THIS AIR MASS WILL HELP TO PUT THE BRAKES ON
FALLING TEMPERATURES...AGAIN ESPECIALLY WEST OF INTERSTATE 29. IT
WILL TAKE LONGER FOR THE SOUTHERLY FLOW TO KICK IN ACROSS NORTHWEST
IA AND THE SOUTHERN SECTIONS OF SOUTHWEST MN. THEREFORE FAVORED THE
COOLER GUIDANCE READINGS ONCE AGAIN INVOLVING RAW MODEL VALUES FOR
THESE LOCATIONS. BUT THIS TIME AROUND...THE BIAS CORRECTED VALUES
LOOKED TO WARM AND WENT WITH CONVENTIONAL RAW MODEL VALUES.
LOCATIONS NEARLY SPENCER AND STORM LAKE IA COULD DIP INTO THE TEENS
BEFORE MODIFYING LATER THAT NIGHT. THEN A SHORT WAVE BEGINS TO
INFLUENCE OUR WEATHER FRIDAY AND FRIDAY NIGHT. A SECOND SHORT WAVE
TO THE SOUTHWEST ALSO DEVELOPS...ESPECIALLY BY FRIDAY NIGHT...OVER
THE FOUR CORNERS REGION. THIS WAVE ACTS TO SHEAR OFF THE SHORT WAVE
OVER OUR AREA MAKING IT POSITIVELY TILTED. THEREFORE NOT EXPECTING
MUCH OF ANYTHING...MAINLY JUST SKITTISH CHANCES FOR LIGHT RAIN OR
SNOW IN THESE TWO PERIODS. BUT RIGHT NOW IT CERTAINLY DOES NOT LOOK
LIKE ANYTHING MAJOR...AND MEASURABLE SNOWFALL IS NOT EXPECTED. AHEAD
OF THE SHORT WAVE HOWEVER...THE SURFACE FLOW WILL BE OUT OF A
SOUTHWEST DIRECTION AND WILL BECOME QUITE BREEZY EAST OF I 29.
THEREFORE MORE MILD TEMPERATURES ARE IN STORE DESPITE THE MAINLY
CLOUDY SKIES...WITH WHAT SHOULD BE HIGHS IN THE 40S OVER THE SNOW
COVER...TO 50S IN OUR FAR WESTERN ZONES APPROACHING CENTRAL SD.
VERY LIGHT RAIN OR SNOW MAY LINGER SATURDAY MORNING SOUTHEAST OF
HIGHWAY 60 IN NORTHWEST IA...BUT OTHERWISE WE ARE LOOKING AT A DRY
WEEKEND. SATURDAYS HIGHS BEHIND THE SHORT WAVE AND ASSOCIATED COLD
FRONT PASSAGE WHICH MOVES THROUGH FRIDAY NIGHT CERTAINLY WILL BE NOT
ANYTHING TO BRAG ABOUT...WITH ONLY ABOUT 35 TO 40 DEGREES EXPECTED.
BUT SUNDAY WILL BE MORE MILD. THE NEXT SYSTEM COULD IMPACT OUR
WEATHER TUESDAY NIGHT AND WEDNESDAY...BUT THERE IS A LOT OF MODEL
SPREAD WITH THAT ONE. IT DOES LOOK LIKE A WARMER SYSTEM THEN THE ONE
WE ARE CONTENDING WITH NOW. IN FACT THE GFS HAS SOME ELEVATED
INSTABILITY SO THREW IN SOME ISOLATED TSRA FOR MANY LOCATIONS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1236 PM CDT WED MAR 23 2016
NARROW PRECIPITATION BAND HAS DEVELOP BETWEEN KHON AND KFSD THIS
MORNING. KHON WILL BE IN THE CLEAR FROM PRECIPITATION OVER THE
REMAINDER OF THE DAY...HOWEVER...EXPECTING A WINTRY MIX TO MOVE
INTO SIOUX FALLS THIS AFTERNOON WITH A QUICK TRANSITION TO
MODERATE SNOW LATER THIS AFTERNOON INTO THE EARLY EVENING. BIGGEST
QUESTION FOR THE FSD TERMINAL WILL BE IF IT CAN BE IMPACTED BY
SECONDARY BATCH OF SNOW ARRIVING LATER THIS EVENING. CURRENT
THINKING PLACES IT RIGHT ON THE EDGE OF THIS SNOW BAND.
FOR SIOUX CITY...MAJORITY OF PRECIPITATION WILL HOLD OFF UNTIL
THIS EVENING WHEN LARGE SYSTEM BEGINS TO PIVOT INTO THE AREA. A
BURST OF MODERATE TO HEAVY WINTRY MIX TURNING TO HEAVY SNOW MAY BE
POSSIBLE. CAN NOT RULE OUT A LIGHTNING STRIKE OR TWO WITHIN THE
TERMINAL CORRIDOR. CONDITIONS IN PRECIPITATION WILL BE IFR TO
VLIFR AT TIMES.
SNOW WILL MOVE EAST OF THE TERMINALS AFTER MIDNIGHT...WITH WINDS
ALSO STEADILY DECREASING INTO THURSDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 4 AM CDT THURSDAY FOR SDZ071.
WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR SDZ050-061>070.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR SDZ040-
054>056-059-060.
MN...WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ080-081-089-
090-097-098.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ071-072.
IA...WINTER STORM WARNING UNTIL 4 AM CDT THURSDAY FOR IAZ002-003-
012>014-020.
WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR IAZ001.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 AM CDT
THURSDAY FOR IAZ021-022-031-032.
NE...WINTER STORM WARNING UNTIL 4 AM CDT THURSDAY FOR NEZ013.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 AM CDT
THURSDAY FOR NEZ014.
&&
SHORT TERM...
LONG TERM...MJ
AVIATION...DUXHazardous weather outlook, Mar 23, 10:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT WED MAR 23 2016
SDZ038-039-052-053-057-058-241700-
BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-
1152 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW...MIXED WITH RAIN AT TIMES WILL CONTINUE INTO THE EARLY
AFTERNOON HOURS. ACCUMULATIONS WILL REMAIN UNDER TWO INCHES IN
MOST AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ071-072-SDZ040-054>056-059-060-241700-
LINCOLN MN-LYON MN-BROOKINGS-MINER-LAKE-MOODY-DAVISON-HANSON-
1152 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT INTO THIS EVENING. THE
SNOWFALL GRADIENT WILL LIKELY BE SHARP...WITH AMOUNTS RANGING FROM
1 TO 4 INCHES. COUPLED WITH WINDS OF 25 TO 35 MPH...WITH GUSTS
AROUND 40 MPH...AREAS OF BLOWING SNOW WILL OCCUR...ESPECIALLY THIS
AFTERNOON AND EARLY EVENING...GREATLY REDUCING VISIBILITIES AT
TIMES TO LESS THAN A HALF MILE. THE SNOW WILL DIMINISH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001-MNZ080-081-089-090-097-098-SDZ050-061>070-241700-
LYON IA-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-GREGORY-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-
1152 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TODAY AND THIS EVENING. PERIOD
OF A WINTRY MIX WILL TRANSITION TO SNOW THIS AFTERNOON. SNOW
AMOUNTS MAY RANGE SUBSTANCIAL ACROSS THE OUTLOOK AREA...WITH
POTENTIAL FOR 3 TO 6 INCHES OF SNOW...WITH LOCALLY HIGHER AMOUNTS
WHERE HEAVIER SNOW BANDS TAKE PLACE.
WINDS THIS AFTERNOON WILL BE STRONG...SUSTAINED AT 25 TO 35 MPH
WITH SOME GUSTS UP TO 40 MPH. THIS WILL CREATE AREAS OF BLOWING
SNOW...REDUCING VISIBILITIES TO AROUND A QUARTER MILE OR LESS AT
TIMES...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. THE SNOW WILL
COME TO AN END AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ002-003-012>014-020-NEZ013-SDZ071-241700-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-DIXON-UNION-
1152 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.
LIGHT RAIN WILL CHANGE OVER TO A LIGHT WINTRY MIX THIS AFTERNOON. THE
SNOW WILL THEN BECOME HEAVY AT TIMES THIS EVENING AND INTO THE
EARLY MORNING HOURS OF THURSDAY. ACCUMULATIONS OF 4 TO 8 INCHES
WILL BE POSSIBLE.
WINDS WILL INCREASE TO 25 TO 35 MPH...WITH SOME
GUSTS UP TO 45 MPH. THIS WILL CREATE AREAS OF BLOWING
SNOW...REDUCING VISIBILITIES TO AROUND A QUARTER MILE OR LESS AT
TIMES... ESPECIALLY LATE THIS AFTERNOON AND THROUGH THE EVENING.
THE SNOW WILL DIMINISH AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ021-022-031-032-NEZ014-241700-
CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
1152 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON AND
TONIGHT. RAIN WILL CHANGEOVER TO SNOW LATE TODAY OR TOWARD
EVENING. THE SNOWFALL WILL THEN BECOME HEAVY AT TIMES THIS
EVENING...WITH ACCUMULATIONS OF 5 TO 8 INCHES POSSIBLE.
THE WINDS WILL ALSO INCREASE TO 25 TO 35 MPH...WITH A FEW GUSTS
UP TO 45 MPH. THIS WILL CREATE AREAS OF BLOWING SNOW THIS EVENING
AND THROUGH THE OVERNIGHT HOURS...WITH VISIBILITIES REDUCED TO A
QUARTER MILE OR LESS AT TIMES. THE SNOWFALL WILL DIMINISH LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 23, 10:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW 4 N CURRIE 44.13N 95.68W
03/23/2016 M2.0 INCH MURRAY MN TRAINED SPOTTER
OBSERVER LOCATION 4 N CURRIE.
&&
JCLocal storm report, Mar 23, 10:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 1 WNW GREGORY 43.24N 99.43W
03/23/2016 E1.0 INCH GREGORY SD CO-OP OBSERVER
OBSERVER LOCATION GREGORY.
&&
JCLocal storm report, Mar 23, 11:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 NNW PIPESTONE 44.01N 96.33W
03/23/2016 M1.0 INCH PIPESTONE MN CO-OP OBSERVER
OBSERVER LOCATION 1 NNW PIPESTONE.
&&
JCWinter Storm, Lyon
- When
- March 23, 12:00 PM CST to March 24, 12:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Public
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall ranging from 2 to 5 inches, including 4 inches west of Inwood, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult at times.
Winter Storm, Osceola
- When
- March 23, 1:00 PM CST to March 24, 1:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Public
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 6 inches, including 5 inches southeast of Sibley, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult at times.
Winter Storm, O'Brien
- When
- March 23, 2:00 PM CST to March 24, 3:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall ranging from 6 to 10 inches, including 9 inches at Primghar, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
Winter Storm, Sioux
- When
- March 23, 2:00 PM CST to March 24, 2:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snowfall ranging from 4 to 8 inches, including 6.5 inches at Orange City, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult at times.
Winter Storm, Dickinson
- When
- March 23, 2:00 PM CST to March 24, 1:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Public
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall ranging from 4 to 8 inches, including 6.5 inches at Spirit Lake, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult at times.
Winter Storm, Woodbury
- When
- March 23, 3:00 PM CST to March 24, 5:00 AM CST
- Where
- Woodbury forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall ranging from 17 inches in Sioux City down to about 2 inches at the southeast corner of Woodbury County was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and caused several accidents, at least 3 of which resulted in injuries. Several roads were closed, including Interstate 29.
Winter Storm, Plymouth
- When
- March 23, 3:00 PM CST to March 24, 4:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall ranging from 8 to 12 inches, including 10.5 inches at Remsen, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
Winter Storm, Clay
- When
- March 23, 3:00 PM CST to March 24, 4:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall ranging from 6 to 10 inches, including 10 inches near Peterson, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
Winter Storm, Cherokee
- When
- March 23, 4:00 PM CST to March 24, 4:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall ranging from 8 to 12 inches, including 12 inches at Cherokee, was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
Winter Storm, Ida
- When
- March 23, 5:00 PM CST to March 24, 5:00 AM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall ranging from 9 inches at Holstein down to about an inch at the southeast corner of Ida County was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
Winter Storm, Buena Vista
- When
- March 23, 5:00 PM CST to March 24, 5:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall ranging from 10 inches west of Sioux Rapids down to about an inch at the southeast corner of Buena Vista County was accompanied by north to northeast winds gusting as high as 50 mph. Despite the wet nature of the snow, the winds caused blowing snow and drifting while the snow was falling. The snow made travel difficult to impossible at times and closed some roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 20163 deaths · 19 events
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Tornadoes and Hail in Arkansas, March 23, 20164 injured · $375,000 · EF2 · 7 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
- Hail and Damaging Winds in Missouri, March 23, 20161 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624113, 624112, 624108, 624109, 624111, 624102, 624106, 624107, 624104, 624103, 624105.